NIOSH Describes Suspected Opioid Exposure of First Responder
A new interim health hazard evaluation report available on the NIOSH website describes a recent incident where an emergency responder developed health effects after treating a victim of opioid overdose. The agency was unable to definitively determine whether the first responder was exposed to opioids. The incident occurred in January 2018 when a responder who administered emergency care to an overdose victim in a hotel room later experienced symptoms that might be consistent with mild opioid toxicity. The responder ventilated and intubated the victim, and was positioned close to the victim’s head and torso during the response and transportation to the hospital. The responder was wearing gloves consistent with NIOSH guidance but removed them at the hospital prior to being handed the chest compression device that had been connected to the victim. A short time later the responder turned pale and sweaty, and experienced lightheadedness, palpitations, numbness, and tingling in the cheek and tongue. Hospital personnel administered three doses of naloxone, a drug that reverses opioid overdoses, to the responder over a 90-minute period. NIOSH could not confirm the cause of the responder’s symptoms. Analysis of a urine sample did not detect the presence of opiates or six other drugs, but this does not rule out the possibility of opioid exposure because urine tests do not detect all opioids equally well and the timing of urine collection relative to exposure can affect the results, according to NIOSH. The agency’s report (available as a PDF) theorizes that the responder could have been exposed to small amounts opioids at the hotel room or when handling the chest compression device, or to adulterants or contaminants, which are often present in illicit drugs. Inadvertent hand-to-face contact could have resulted in transfer of the drugs to the responder’s mucosal membrane. For more information, access the interim report for this incident and other resources via NIOSH’s fentanyl web page.
NEWSWATCH
CHEMICAL AND MATERIAL HAZARDS